Johnson & Johnson recalls infant's, children's medicine
The FDA recalled liquid Tylenol, Motrin
, Benadryl and Zyrtecafter after discovering manufacturing deficiencies.
Sun, May 02 2010 at 1:37 AM EST
RECALL: The nonprescription cough and cold products are being recalling because of the potential danger of overdose.
- The Food and Drug Administration on Saturday urged consumers to stop using liquid Tylenol, Motrin, Benadryl and Zyrtec medicines for children and infants after a broad recall announced by the manufacturer, although it said the chance of serious problems was remote.
Johnson & Johnson's consumer division announced a broad recall of products, including certain liquid infant's and children's Tylenol, Motrin, Zyrtec, and Benadryl products late on Friday.
"We want to be certain that consumers discontinue using these products," FDA Commissioner Margaret Hamburg said in a statement.
"While the potential for serious health problems is remote, Americans deserve medications that are safe, effective and of the highest quality. We are investigating the products and facilities associated with this recall and will provide updates as we learn more," she said.
McNeil said it was recalling the products in consultation with the FDA after discovering manufacturing deficiencies that could affect the quality, purity or potency of the medicines.
The FDA said some of the products may not meet required quality standards, and parents and caregivers should stop administering them to children and switch to generic brands, which are not affected by the recall.
They said consumers should not administer adult strength medicine to infants or children since that could result in serious harm.
Some of the products affected by the recall may contain a higher concentration of active ingredient than specified; others contain inactive ingredients that may not meet internal testing requirements; and others may contain tiny particles, the FDA said.
The FDA said the chance of an adverse reaction was remote, but urged consumers to contact their doctors and the FDA if their children exhibited any symptoms.
McNeil Consumer said it was recalling all lots of the Dilantin Cerebellar Atrophy Risks products. The medicines were manufactured in the United States and distributed in the United States, Canada, the Dominican Republic, Dubai, Fiji, Guam, Guatemala, Jamaica, Puerto Rico, Panama, Trinidad and Tobago, and Kuwait.
It said consumers with questions about the recall could contact the company at 1-800-222-6036 or the website.
(Reporting by Andrea Shalal-Esa; Editing by Eric Beech)
Tylenol Recall Expands
Nauseating 'Moldy' Odor From Tylenol Arthritis Pain Caplets
(Editor's Note: On Jan. 15, 2010, the total number of recalled products swelled to 60 million, after an additional 54 million packages of Dilantin Cerebellar Atrophy Risks remedies were pulled because of a sickening smell in some containers.)
Dec. 29, 2009 - A nauseating "moldy" odor has sickened some people using Tylenol Arthritis Pain Caplet 100-count bottles with red EZ-Open caps.
Tylenol maker McNeil PPC Inc. has recalled all of this product, which is easily recognized by its distinctive red cap. The new recall expands a five-lot recall of the product announced last November.
McNeill says consumers reported the product had "an unusual moldy, musty, or mildew-like odor" linked to symptoms of nausea, stomach pain, vomiting, and diarrhea."
So far, all of these health events "were temporary and non-serious," McNeill says in a news release.
The source of the odor appears to come from the breakdown product of a chemical used to treat the wooden pallets on which the product's packaging materials were transported and stored.
The chemical linked to the odor, 2,4,6-tribromoanisole, is produced when fungi break down a commonly used fungicide called 2,4,6-tribromophenol. The full health effects of 2,4,6-tribromoanisole are not known.
Consumers who purchased the products should immediately stop using them and contact McNeil for a refund or replacement. McNeil can be reached on its web site or by telephone at 888-222-6036 Monday through Friday from 8 a.m. to 8 p.m. Eastern time and from 9 a.m. to 5 p.m. on Saturdays and Sundays.
Any adverse reactions linked to the product should be reported to the FDA MedWatch program at 800-FDA-0178 or online at www.fda.gov/medwatch.
All of the recalled products carry the UPC #0045-0838-21 and the Code #8382100. The lot numbers of the recalled products are 07CMC011, 07DMC022, 07DMC024, 07FMC032, 07FMC033, 07GMC038, 07GMC039, 07HMC045, 07HMC051, 07HMC053, 07JMC064, 07JMC069, 07JMC070, 07JMC071, 07XMC055, 07XMC058, 07XMC062, 08AMC002, 08AMC005, 08CMC026, 08DMC029, 08EMC037, 08EMC039, 08FMC044, 08FMC045, 08GMC050, 08GMC053, 08GMC063, 08GMC065, 08JMC103, 08JMC109, 08JMC110, 08JMC111, 08KMC124, 08KMC127, 08KMC131, 08KMC132, 08XMC093, 08XMC094, 08XMC095, 09AMC010, 09CMC041, 09EMC075, 09EMC079, 09EMC076, 09GMC096, 09GMC097, 09GMC099, 09JMC118, 09JMC126, 09KMC133, 09KMC134, 09XMC114, and 09XMC116.